Missouri, 2012

Hail and Damaging Wind in Missouri, August 16, 2012

August 16, 2012 · NWS LSX · 6 events in 5 counties and zones

A strong cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 16, 1:01 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 16, 1:01 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
201 PM CDT THU AUG 16 2012

.SHORT TERM...
ISSUED AT 155 PM CDT THU AUG 16 2012
(THIS AFTERNOON AND TONIGHT)

THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA THIS AFTN WITHIN AN
AREA OF MODERATE INSTABILITY AHEAD OF A CDFNT. INSTABILITY WILL
PARTIALLY COMPENSATE FOR THE WEAK SHEAR AND LIMITED DYNAMICS TO
SUSTAIN THUNDERSTORMS /SOME SEVERE/ THROUGH EARLY THIS EVENING. THE
PRIMARY THREATS ARE DAMAGING WIND GUSTS /DUE TO THE STEEP LOW LEVEL
LAPSE RATES/ AND HAIL. PCPN WILL END FROM NORTH TO SOUTH OVERNIGHT
AS THE FRONT MOVES THROUGH THE CWA.

KANOFSKY/BRITT

&&

.LONG TERM...
ISSUED AT 155 PM CDT THU AUG 16 2012
(TOMORROW THROUGH NEXT WEDNESDAY)

CDFNT SHOULD BE SOUTH OF THE CWA AT 12Z FRI AS HIGH PRESSURE BUILDS
IN FROM THE NW. A COOLER AND DRIER AIR MASS WILL SPREAD ACROSS THE
REGION BEHIND THE CDFNT WITH THE BDRY STALLING IN NRN AR NEAR THE
MO/AR BORDER OVER THE WEEKEND. CLEAR SKIES...LIGHT WINDS WITH THE
RIDGE AXIS OVERHEAD BY 12Z SAT...AND DRY LOW LEVELS WILL PRODUCE
GOOD RADIATIONAL COOLING CONDITIONS ON FRI NIGHT/EARLY SAT MORNING
WITH TEMPERATURES DROPPING INTO THE 50S ACROSS MOST OF THE CWA WITH
EVEN COOLER TEMPERATURES ACROSS NORTHEAST MO AND WEST CENTRAL IL. IN
CONTRAST TO THE ENTIRE MONTH OF JULY...RECORD-BREAKING LOW
TEMPERATURES ARE POSSIBLE AT KUIN EARLY SAT MORNING WHERE THE RECORD
LOW FOR AUG 18TH IS 52 DEGREES WHICH WAS SET IN 1943.

A VORT MAX MOVING THROUGH NW FLOW ALOFT SHOULD REACH THE CWA BY SAT
AFTN/EVE. MODELS DEPICT CONDENSATION PRESSURE DEFICITS OF LESS THAN
5 MB ON THE 700 MB SFC CO-LOCATED WITH AN AREA OF VERTICAL MOTION.
THE RELATIVELY HIGH CONDENSATION PRESSURE DEFICITS AT AND BELOW
900MB ALONG WITH THE LOW CONDENSATION PRESSURE DEFICITS AT
700/600/500 MB SUGGEST THAT THIS VORT MAX WILL PRODUCE A MID-LEVEL
CLOUD DECK THAT SPREADS ACROSS THE CWA LATE SAT AFN AND OVERNIGHT.
ATTM PCPN IS NOT EXPECTED DUE TO LIMITED MOISTURE. KEPT SAT NIGHT
LOWS SLIGHTLY HIGHER THAN THE PREVIOUS NIGHT DUE TO ANTICIPATED
CLOUD COVER.

CWA REMAINS BENEATH NW FLOW ALOFT THROUGH TUE THEN MODEL SOLUTIONS
DIVERGE BY THE MIDDLE OF THE WEEK. ONE OF THE CHALLENGES WITH NW
FLOW PATTNS IS THAT SUBTLE SHORTWAVES MOVING THROUGH THE FLOW CAN
PRODUCE UNEXPECTED AREAS OF PCPN. THESE SHORTWAVES ARE OFTEN HANDLED
POORLY BY THE MODELS AND CAN BE DIFFICULT TO FCST UNTIL THEY BECOME
APPARENT ON WATER VAPOR IMAGERY. GFS/ECMWF BOTH SHOW A POTENTIAL
PCPN OPPORTUNITY ON MON NIGHT/TUE WITH AN APPROACHING SHORTWAVE
HOWEVER THE MODEL SOLUTIONS DIVERGE OVER THE EVOLUTION OF THIS
FEATURE /AND ITS EFFECT ON THE LARGE SCALE PATTN/ AFTER 12Z TUE. FOR
THIS REASON I HAVE LOW CONFIDENCE IN PCPN CHCS ATTM AND KEPT MOST OF
THE EXTENDED DRY. IF THE ECMWF IS CORRECT THEN THERE MAY BE A
WARMING TREND BY LATE NEXT WEEK AS A RIDGE OVER THE WRN CONUS SHIFTS
EWD.

KANOFSKY

&&

.AVIATION...
ISSUED AT 1152 AM CDT THU AUG 16 2012

COLD FRONT IS CURRENTLY NEAR A KUIN-KMBY-KDMO LINE. THE WIND IS
HAS JUST SHIFTED BEHIND FROPA AT KUIN...AND SHOULD ALSO SHIFT
FROM SOUTHWEST TO NORTHWEST WITHIN THE NEXT 1-2 HOURS AT KCOU.
THIS SHIFT WILL LIKELY OCCUR AROUND 21Z AT THE ST. LOUIS METRO TAF
SITES. THUNDERSTORMS ARE STILL EXPECTED TO INCREASE IN COVERAGE
AHEAD OF THE FRONT AS ATMOSPHERE BECOMES MORE UNSTABLE...AND HAVE
EXPANDED THE TIMING OF THE TEMPO GROUP FROM 18-21Z FOR -TSRA. NEW
CELL HAS DEVELOPED TO THE NORTHWEST OF KSTL IN THE LAST FEW
MINUTES. EXPECT MAINLY VFR CONDITIONS THIS AFTERNOON WITH TWO
EXCEPTIONS. ONE BEING MVFR OR POSSIBLY IFR CONDITIONS WITH HEAVER
CORES OF RAIN...THE SECOND WITH LOWER CEILINGS MOVING SOUTH OUT OF
IOWA. STILL MAY BE SOME ISOLATED -SHRA LASTING INTO THE
EVENING...SO HAVE MAINTAINED VCSH AT THE ST. LOUIS METRO TAF
SITES. EXPECT VFR CONDITIONS TO PREVAIL THE LAST HALF OF THE TAF
PERIOD.

SPECIFICS FOR KSTL...AS MENTIONED ABOVE...NEW CELL HAS RECENTLY
DEVELOPED JUST NORTHWEST OF THE TERMINAL...SO HAVE STARTED THE
TEMPO GROUP FOR -TSRA AT 18Z AND WILL CONTINUE IT UNTIL 21Z WHEN I
STILL EXPECT FROPA. WILL MAINTAIN MVFR CAT WITH THE TEMPO GROUP.
THERE STILL MAY BE SOME ISOLATED LIGHT -SHRA BEHIND THE FRONT INTO
EARLY EVENING...SO WILL KEEP VCSH FOR NOW. OTHERWISE EXPECT DRY
AND VFR CONDITIONS OVERNIGHT AND FRIDAY.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 16, 1:31 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
231 PM CDT THU AUG 16 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
231 PM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS HAVE DEVELOPED ACROSS THE REGION THIS AFTERNOON
AHEAD OF A COLD FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS ON FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

KANOFSKY

In the hours before

Local storm report, Aug 16, 1:29 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
229 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             10 W UNION              38.45N  91.20W
08/16/2012  M0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

JPK
Local storm report, Aug 16, 1:39 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
239 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             3 WSW LYON              38.50N  91.23W
08/16/2012  E0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

JPK
Local storm report, Aug 16, 1:51 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             O'FALLON                38.78N  90.71W
08/16/2012  E0.70 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

DYE
Local storm report, Aug 16, 1:51 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             O'FALLON                38.78N  90.71W
08/16/2012  E0.70 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            HAIL RANGING FROM PEA TO DIME SIZE.

&&

JPK
Local storm report, Aug 16, 1:54 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
254 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             O'FALLON                38.78N  90.71W
08/16/2012  E0.50 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            1 MILE EAST OF HIGHWAYS K AND N. HAIL UP TO A HALF INCH
            IN DIAMETER.

&&

FUCHS
Local storm report, Aug 16, 2:04 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
304 PM CDT THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     FARMERSVILLE            39.44N  89.65W
08/16/2012  E40 MPH          MONTGOMERY         IL   TRAINED SPOTTER

&&

JPK

The radar

The St Louis radar (KLSX), 25 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
August 16, 2:05 PM CST
Where
Franklin County, 0.65 mi WNW of Pacific
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.483, -90.742

Hail, St. Louis (C)

When
August 16, 2:42 PM CST
Where
St. Louis (C) County, 3.27 mi NE of Carondelet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.588, -90.245

Hail, Jefferson

When
August 16, 2:43 PM CST
Where
Jefferson County, Arnold
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.430, -90.370

Thunderstorm Wind, Jefferson

When
August 16, 2:45 PM CST
Where
Jefferson County, Hillsboro
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.230, -90.570

Thunderstorm winds blew down several power lines in town.

Hail, Crawford

When
August 16, 3:15 PM CST
Where
Crawford County, Steelville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.970, -91.350

Hail, Osage

When
August 16, 3:26 PM CST
Where
Osage County, 0.75 mi NW of Judge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.429, -91.788

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411910, 411917, 411916, 411931, 411932, 411933.